Indiana, 2024

Tornado and Flash Flood in Indiana, July 29 to 30, 2024

July 29 to 30, 2024 · NWS ILN · 5 events in 3 counties and zones

An upper level disturbance moving southeast across the region produced showers and thunderstorms during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$10,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level disturbance moving southeast across the region produced showers and thunderstorms during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 29, 7:03 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 29, 7:03 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
803 PM EDT Mon Jul 29 2024

.SYNOPSIS...
An active weather pattern is in store for the region through the
week, potentially continuing into the upcoming weekend. Several
episodes of showers and storms are expected through this active
and unsettled regime. Seasonably warm and humid conditions will
prevail through the week as well.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Scattered showers thunderstorms have developed in the moderately
unstable airmass across the area this afternoon. The best
coverage of storms thru afternoon will continue across the
Scioto River Valley closer to the mid level shortwave trof axis.

The focus shifts to developing storms over west central Indiana-
where storms were developing in a region of warm/moist ascent.
A mid level vorticity maximum forecast to move thru the Great
Lakes region will aid the development of a 30-35kt low level
jet. This will lead to an increase in storm coverage as they
track east southeast developing into an MCS.

CAM solutions indicate that this convective complex will have
its greatest impact over ILN/s southwest counties between 00Z
and 06Z. With PWATs near 2 inches and the potential for a longer
duration event - the main threat looks to be heavy rain and
localized flooding. Strong to damaging winds will also be
possible. Low pressure tracks thru the Great Lakes with a
southward attendant warm front pushing thru the Ohio Valley.
This allows the low level winds to back which increases the low
level shear values. This increase in low level shear supports
the potential for a tornado over the southwest later this
evening.

As the complex shifts east - low clouds are expected to
overspread the entire CWA. In the muggy/humid airmass low
temperatures to range from the upper 60s to the lower 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Northwest flow aloft with surface low tracking east thru the
southern Great Lakes Tuesday. The storm activity will decrease
from NW to SE early Tuesday as the low shifts.

A few afternoon showers and thunderstorms will be possible over
over central Ohio - otherwise the area is expected to be dry.
With the passage of a cold front winds will shift to the west-
northwest and clouds will decrease by afternoon. Highs on
Tuesday will range from 85 northeast to around 90 over the
southwest.

A brief dry period into Tuesday early evening before additional
storms round the ridge potentially affecting our southwest
counties overnight. Mild lows to range from the upper 60s to the
lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
On Wednesday morning, broad mid-level troughing will be in place
across New York and into the mid-Atlantic region. Ridging will be in
place in the southern plains and lower Mississippi Valley region. In
between these features, a general northwest flow pattern will be in
place through the Ohio Valley. This is expected to persist for a day
or two, before a more well-defined trough moves into the Great Lakes
area on Friday into Saturday. At the surface, very warm and moist
air will be in place, with dewpoints well into the 70s and
precipitable water values approaching two inches. The air mass will
begin to change on Friday, continuing to become slightly cooler and
drier through the weekend.

Convection and heat remain the two primary issues to address through
the extended forecast period. To begin with heat, it looks like
Wednesday and Thursday will be the warmest days of the forecast
period. Due to the influence of the ridge to the southwest, heights
will be highest over the Ohio Valley on Wednesday and Thursday. This
may result in some capping (reducing but not eliminating
thunderstorm chances) as well as a greater potential for heat. With
dewpoints well into the 70s, heat indices above 100 degrees appear
likely for at least a portion of the forecast area. Confidence in
this remains medium at most, since the potential exists for storms
to disrupt peak heating for at least part of the area.

The convective forecast for Wednesday and Thursday is one that would
support low-confidence forward-propagating MCS development. Some
models are suggesting an MCS may exist at 12Z Wednesday somewhere
near the ILN forecast area -- though favored perhaps just to the
southwest. Additional development is possible, if the cap can break,
by Wednesday afternoon or evening. If storms are able to develop in
this very unstable air mass, damaging winds would certainly be a
threat. This potential could continue into Thursday, but again,
confidence is low in any specifics.

By Thursday night into Friday, as a trough moves into the Great
Lakes, the overall pattern will become more favorable for forcing.
It is unclear if this will result in a greater severe weather
potential or not, since instability will be diminishing somewhat as
the air mass begins to change. Chances for convection will diminish
even further over the weekend, as the trough moves off to the east.
Dry conditions currently appear likely behind the trough axis,
mainly for Sunday and Monday.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Complex of storms developing across Indiana expected to move
east and south this evening into the middle of the night. Best
coverage will be across KDAY/KCVG/KLUK. A bit more uncertainty
at KILN, with KCMH/KLCK likely remaining east of this complex
(although these terminals may still observe an isolated
shower/storm).

Tried to modify times in the TEMPO group to highlight most
favorable timing for thunderstorms. Heavy showers will likely
produce IFR vsbys, but CIG reductions are a bit more uncertain
with the showers. Enhancements in surface winds certainly
possible depending on structure/organization of the storm
complex, so will have to monitor and make any amendments as
needed.

After the showers end, CIG reductions become more favorable.
Widespread MVFR expected, with increasing confidence in IFR for
most terminals by early Tuesday morning. CIG improvements then
expected by mid to late morning on Tuesday.

Winds shift tonight from the south to the southwest overnight,
eventually becoming more westerly Tuesday afternoon.

OUTLOOK...Thunderstorms are possible Tuesday night through
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...Clark
Hazardous weather outlook, Jul 29, 2:48 PM EST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
348 PM EDT Mon Jul 29 2024

OHZ026-034-035-042>046-051>056-062>065-073-074-082-302000-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami-
Champaign-Clark-Madison-Franklin-Licking-Greene-Fayette-Pickaway-
Fairfield-Ross-Hocking-Pike-
348 PM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for central Ohio, south central
Ohio and west central Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several rounds of showers and storms will be possible late Wednesday
through Friday. Some locally heavy rain and gusty winds will be the
primary threats with this activity. Repeated rounds of heavy rain
may lead to localized flooding.

Additionally, heat index values in the upper 90s to around 100
degrees will be possible on both Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060-061-070>072-077>081-
088-302000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Preble-Montgomery-Butler-Warren-Clinton-
Hamilton-Clermont-Brown-Highland-Adams-Scioto-
348 PM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, south
central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

Storms will affect the area this evening into the overnight hours.
Heavy rain and flooding will be the main threat. Strong to severe
storms will also be possible with damaging winds possible. Also, can
not rule out the potential for a tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several rounds of showers and storms will be possible late Wednesday
through Friday. Some locally heavy rain and gusty winds will be the
primary threats with this activity. Repeated rounds of heavy rain
may
lead to localized flooding.

Additionally, heat index values in the lower 100s will be possible
on both Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 29, 7:16 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Wilmington OH
816 PM EDT Mon Jul 29 2024

OHZ061-062-300045-
Montgomery OH-Greene OH-
816 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF GREENE AND
SOUTHEASTERN MONTGOMERY COUNTIES THROUGH 845 PM EDT...

At 815 PM EDT, a strong thunderstorm was located over Kettering,
moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Dayton, Kettering, Beavercreek, Fairborn, Xenia, Miamisburg,
Vandalia, Bellbrook, Moraine, Oakwood, Wright-Patterson Afb, West
Carrollton, Cedarville, Jamestown, Wilberforce, Riverside, New
Jasper, Spring Valley, Centerville, and Paintersville.

This includes I-75 in Ohio between mile markers 46 and 59.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3984 8420 3972 8367 3956 8377 3958 8411
      3968 8430
TIME...MOT...LOC 0015Z 292DEG 26KT 3971 8412

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hickman
Special weather statement, Jul 29, 7:58 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
858 PM EDT Mon Jul 29 2024

INZ058-059-066-300130-
Fayette IN-Union IN-Franklin IN-
858 PM EDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF FRANKLIN...UNION
AND FAYETTE COUNTIES IN INDIANA THROUGH 930 PM EDT...

At 857 PM EDT, a strong thunderstorm was located 7 miles northwest of
Brookville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Brookville, Blooming Grove, Metamora, Laurel, Cedar Grove, Mount
Carmel, Charlottesville, Sharptown, Billingsville, and Mounds State
Recreation Area.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3942 8523 3955 8519 3957 8485 3933 8487
TIME...MOT...LOC 0057Z 279DEG 18KT 3950 8512

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hatzos

The radar

The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 29, 8:10 PM EST to 8:12 PM EST
Where
Wayne County, 0.87 mi SE of Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.810, -85.210

A few trees and power lines were downed.

Tornado, Franklin

When
July 29, 8:44 PM EST to 8:46 PM EST
Where
Franklin County, 1.89 mi WSW of Whitcomb to 1.38 mi WSW of Whitcomb
Rating
EF0
Path length
0.7 mi
Path width
80 yd
Property damage
$10,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.436, -84.961

The tornado began along a wooded area west of Holland Road and south of Oxford Pike. Drone footage revealed broken branches and convergent swirls within crops along the wooded area. The tornado continued northeast, remaining west of Holland Road. A property near the intersection of Holland Road and Oxford Pike received minor damage. An outbuilding sustained roof panel loss and the residence had minor roof damage along with blown out windows. Tree damage observed around the property was also convergent. The damage to and around the property suggested estimated peak winds|around 75 mph. The tornado entered an open field north of Oxford Pike, where tornadic swirls were evident within the crops. This was the final evidence of the tornado and it is believed to have quickly dissipated north of Oxford Pike.

Thunderstorm Wind, Wayne

When
July 29, 8:59 PM EST to 9:01 PM EST
Where
Wayne County, Abington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.730, -84.970

Several trees were downed.

Flash Flood, Union

When
July 29, 11:30 PM EST to July 30, 1:30 AM EST
Where
Union County, 2.5 mi ENE of Cottage Grove to 3 mi SE of Cottage Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.617, -84.828

Several slab bridges were closed due to high water, including along East Greenwood Church Road, West Retherford Road, and County Road 200 N.

Flood, Wayne

When
July 29, 11:30 PM EST to July 30, 1:30 AM EST
Where
Wayne County, 0.68 mi SSE of Centerville to 0.53 mi SSE of Centerville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.811, -84.995

High water was reported on Temple Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191554, 1191563, 1191587, 1191657, 1191662.